MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH 32MM STD V40 TAPER VIT HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH 32MM STD V40 TAPER VIT HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 6260-5-132
Medical Device Problem Code Corroded (1131)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 09/21/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that following detection of a high level of ions metal in patient blood with lump it was discovered there was trunnionosis on the accolade 2 with 32mm metal head.Revision case: removed femoral head, implanted titanium sleeve +4mm with universal biolox 32mm head.Black corrosion was visible on accolade 2 trunnion and inside the 32mm metal head.
 
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding corrosion and abnormal ion level involving a metal head was reported.Corrosion and abnormal ion level was confirmed via evaluation of the returned device and clinician review of the provided medical records.Method & results: product evaluation and results: visual inspection: damage was observed on the head taper.This damage was consistent with the interaction between the head taper and stem trunnion.Debris was observed on the articulating surface and taper of the head.Eds showed the head base alloy was consistent with astm f1537 alloy and the samples of debris were consistent with a corrosion product, an oxide, material transfer from a stem base alloy and biological material.Clinician review: a review of the provided medical information by a clinical consultant indicated: "this product inquiry concerns a patient who underwent sequential bilateral total hip arthroplasties with an accolade stem and a metal head.The patient developed elevated metal ion levels bilaterally that required revision surgery.I can confirm that the patient had primary and revision surgeries of both hips, since i was able to review the operation reports of the revision surgery on each hip.The causes of trunnionosis are multifactorial including surgical technique factors such as proper assembly and preparation of the implants, as well as implantation, positioning, orientation, and fixation.Patient factors may also be involved including bmi and activity level, as well as implant factors." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to high metal ions and trunnionosis/corrosion at the stem-head interface.Visual inspection of the returned device indicated that damage was observed on the head taper.This damage was consistent with the interaction between the head taper and stem trunnion.Debris was observed on the articulating surface and taper of the head.Eds showed the head base alloy was consistent with astm f1537 alloy and the samples of debris were consistent with a corrosion product, an oxide, material transfer from a stem base alloy and biological material.A review of the provided medical information by a clinical consultant indicated: "this product inquiry concerns a patient who underwent sequential bilateral total hip arthroplasties with an accolade stem and a metal head.The patient developed elevated metal ion levels bilaterally that required revision surgery.I can confirm that the patient had primary and revision surgeries of both hips, since i was able to review the operation reports of the revision surgery on each hip.The causes of trunnionosis are multifactorial including surgical technique factors such as proper assembly and preparation of the implants, as well as implantation, positioning, orientation, and fixation.Patient factors may also be involved including bmi and activity level, as well as implant factors." no further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Additional Manufacturer Narrative
Reported event: an event regarding corrosion and abnormal ion level involving a metal head was reported.Corrosion was confirmed via evaluation of the returned device.Abnormal ion level was not confirmed.Method & results: product evaluation and results: visual inspection: damage was observed on the head taper.This damage was consistent with the interaction between the head taper and stem trunnion.Debris was observed on the articulating surface and taper of the head.Eds showed the head base alloy was consistent with astm f1537 alloy and the samples of debris were consistent with a corrosion product, an oxide, material transfer from a stem base alloy and biological material.Clinician review: a review of the provided medical information by a clinical consultant indicated: "unfortunately, there is little documentation for either of these inquiries and no office notes, operation notes or any other documentation was provided.It appears that either one patient had bilateral total hip arthroplasties, or these inquiries may concern two separate patients.I cannot confirm that any of these events occurred since there is no supporting documentation.In addition, the pi reporting is incomplete without documentation.There is mention that trunnionosis was involved in both of these inquiries which led to revision.The causes of trunnionosis are multifactorial including surgical technique factors such as proper assembly and preparation of the implants, as well as implantation, positioning, orientation, and fixation.Patient factors may also be involved including bmi and activity level, as well as implant factors." -product history review: review of the device history records indicate the devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to high metal ions and trunnionosis/corrosion at the stem-head interface.Visual inspection of the returned device indicated that damage was observed on the head taper.This damage was consistent with the interaction between the head taper and stem trunnion.Debris was observed on the articulating surface and taper of the head.Eds showed the head base alloy was consistent with astm f1537 alloy and the samples of debris were consistent with a corrosion product, an oxide, material transfer from a stem base alloy and biological material.Further information such as pathology reports, additional pre- and post-operative x-rays and the revision operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
32MM STD V40 TAPER VIT HEAD
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
centennial park, elstree
limerick WD6 3-SJ
EI   WD6 3SJ
61498200
MDR Report Key15621358
Report Number0002249697-2022-01502
Device Sequence Number6385855
Product Code JDI
UDI-Device Identifier07613327012873
UDI-Public07613327012873
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2022
Device Model Number6260-5-132
Device Catalogue Number6260-5-132
Device Lot Number61501302
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/21/2022
Supplement Date Received by Manufacturer02/15/2023
12/15/2023
Initial Report FDA Received Date10/18/2022
Supplement Report FDA Received Date03/09/2023
01/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/05/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age65 YR
Patient SexFemale
Patient Weight54 KG